Minnesota, 2003

Winter Storm in Minnesota, November 23, 2003

November 23, 2003 · NWS FGF · 4 events in 4 counties and zones

A surface low tracked from Missouri into northern Wisconsin, where it deepened over the Great Lakes. A very strong temperature and moisture gradient set up over eastern South Dakota into central Minnesota, where the heaviest snow fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low tracked from Missouri into northern Wisconsin, where it deepened over the Great Lakes. A very strong temperature and moisture gradient set up over eastern South Dakota into central Minnesota, where the heaviest snow fell. 4 to 10 inches of snow brushed portions of Grant, eastern Otter Tail, Wadena, and Hubbard counties. The most snow, 10 inches, was reported 4 miles west of Staples. North winds increased to 20 to 30 mph, with gusts to 35 mph, as the low moved into the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 23, 3:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 23, 3:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 AM CST SUN NOV 23 2003

.SHORT TERM...
MAIN FORECAST CHALLENGE IS WHAT TO DO WITH INHERITED WINTER STORM
WATCH ACROSS THE SOUTH. MODELS FINALLY COMING AROUND TO AGREEMENT ON
WHERE MAIN QPF WILL FALL TODAY...SO WILL USE A BLEND IN THE FORECAST/
GRIDS.

SFC LOW OVER MISSOURI ATTM WILL MOVE INTO THE GREAT LAKES BY 00Z MON
CREATING A STRONG PRESSURE GRADIENT OVER EASTERN ND/NORTHWEST MN.
THIS WILL SPREAD BAND OF HEAVIEST SNOW JUST SOUTH OF OUR FA...WITH A
COUPLE OF COUNTIES ALONG THE SOUTHEAST EXPECTED TO REACH WINTER
STORM WARNING CRITERIA. WILL GO WITH SNOW AMOUNTS IN THESE 3
COUNTIES IN THE 4-6 INCH RANGE. WILL ALSO BUFFER THESE 3 COUNTIES
WITH A COUNTY OR TWO OF A SNOW AND BLOWING SNOW ADVISORY. SNOW
AMOUNTS WILL RAPIDLY TAPER OFF AND WILL MENTION SOMETHING IN THE 1-3
INCH AMOUNT RANGE FOR THE ADVISORY COUNTIES. MAIN CONCERN WILL BE
WIND SPEEDS PICKING UP BY MID MORNING. EVEN IF ADVISORY COUNTIES SEE
LESS SNOW THE INCREASING WIND SPEEDS WILL BLOW THE SNOW AROUND.
EVENING SHIFT REPORTED THE SOUTHERN TIER HAD ALREADY RECEIVED A
TRACE TO AN INCH OF LIGHT FLUFFY SNOW PRIOR TO MIDNIGHT. SO THERE IS
ALREADY SOME SNOW TO BLOW AROUND. THINK BEST CHANCE FOR ACCUMULATING
SNOW WILL BE IN THE 12-18Z TIME FRAME...THEN CONDENSATION PRESSURE
DEFICITS AND BEST ISENTROPIC LIFT SHIFT SLOWLY EAST. WILL ALSO THROW
SOME MINIMAL FLURRIES INTO THE REST OF THE VALLEY TO BLEND BETTER
WITH ADJACENT OFFICES. THIS MAY EVEN BE PUSHING IT...BUT A FLURRY OR
TWO ARE NOT GOING TO CAUSE ANY PROBLEMS.

WILL CARRY SOME PCPN THROUGH MIDNIGHT...BUT WILL ALLOW WARNING/
ADVISORY TO EXPIRE AT 4 PM AS BEST SNOW WILL BE EAST BY THEN. DAY
CREW CAN DECIDE ON EXTENDING OR DELETING COUNTIES AS THE DAY
UNFOLDS. DRY AIR WRAPS INTO THE BACK SIDE OF THE SYSTEM TONIGHT AS
WELL. ANY CLEARING AND DECREASING WINDS WILL ALLOW GOOD RADIATIONAL
COOLING. SEEMS THE DEVILS LAKE REGION HAS BEEN PITTING FAIRLY COLD
SO WILL UNDERCUT GUIDANCE. NEXT SHOT OF SNOW STILL ON TARGET FOR MON
NIGHT INTO TUE NIGHT AND WILL KEEP AS IS. BOTH MODELS PRETTY SIMILAR
WITH QPF PATTERN BUT DIFFER ON STRENGTH. OVERALL FEW CHANGES MADE
BEYOND TODAY.

.LONG TERM...
MADE A FEW CHANGES TO THE FIRST PERIOD OF THE EXTENDED...TAPERING
SNOW OFF TO MATCH SURROUNDING OFFICES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW AND BLOWING SNOW ADVISORY FOR RICHLAND COUNTY.
MN...WINTER STORM WARNING FOR GRANT...EASTERN OTTER TAIL AND WADENA
     COUNTIES.
     SNOW AND BLOWING SNOW ADVISORY FOR SOUTHERN BELTRAMI...HUBBARD
     SOUTHERN CLEARWATER...BECKER...WESTERN OTTER TAIL AND WILKIN
     COUNTIES.

&&

GODON
Hazardous weather outlook, Nov 22, 12:40 PM CST, 17 hours 20 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1240 PM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

...WINTER STORM WATCH FOR PORTIONS OF SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA SUNDAY AND SUNDAY NIGHT...

A MAJOR WINTER STORM WILL MOVE IN THE UPPER MIDWEST ON SUNDAY
SPREADING SNOW ACROSS THE MINNESOTA AND EASTERN NORTH DAKOTA. NORTH
WINDS COULD INCREASE TO 20 TO 30 MPH CAUSING CONSIDERABLE BLOWING
AND DRIFTING SNOW CREATING HAZARDOUS TRAVEL CONDITIONS. PLEASE STAY
TUNED FOR FURTHER DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV/JCA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Grant

When
November 23, 6:00 AM CST to 9:30 PM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
November 23, 6:00 AM CST to 9:30 PM CST
Where
East Otter Tail forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
November 23, 6:00 AM CST to 9:30 PM CST
Where
Wadena forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
November 23, 6:00 AM CST to 9:30 PM CST
Where
Hubbard forecast zone
Reported by
GENERAL PUBLIC
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336762, 5336763, 5336764, 5336765.